Am I using too much Progesterone?

by Em
(Maryland)

Hi Wray, I am writing in to get your feedback. I have been taking at least 200mg of Progesterone since late August of this year (2015). My first month was an absolute roller coaster, not sure how i made it through. I was barely taking 200mg and it made the Estrogen so active, I felt like I was living in an alternate universe. So out of it, in pain, headaches, and plenty of other horrible side effects. Anyway, after the first unpleasant month, I decided to take progesterone everyday until I could get some relief.

At least at this point after years of trying to figure this out, I do know how to recognize symptoms of too much estrogen and/or not enough Progesterone so even though there are a lot of good things happening like my hairline growing in 1/4" and my hair becoming glossy again, I am having some issues that I hoped you could help with and at least point me in the right direction.

Since taking progesterone everyday, my period has gone a bit crazy. One month it was 27 days, the next 21 days and this last month I started spotting around day 11 and it was a dark brown color. Not sure if this is a problem or if it will resolve itself but thought I should mention it. Anyway after the first month or so, I found that my preferred amount of Progesterone is 600mg/day. I feel like that is so much. I also noticed that when I get past day 14 and especially closer to day 21 that i need more like 800 to 900/day. I take between 8,000 to 10,000 IU's of Vitamin D but am not really good at taking my multi because it gives me a headache. I also am working really hard and staying up until about 2am, while the kids are sleeping, so that i can get my work done. I'm sure that I should be taking care of myself better but I can't see how to get it all done any other way.

So here's my problem...I am freezing cold between applications of Progesterone. Of course after applying the cream, i feel that all over warmth and relaxation but within 8 hours, I'm freezing cold. So cold that I have to keep a space heater next to my desk set at 80 degrees. Sometimes when I'm sitting at my desk my right hand becomes so cold, it's almost numb. If I go put on more cream it's better but don't you think that 900mg a day is excessive? I'm wondering if I need to be adding magnesium or some other supplements to my diet.

I do have low thyroid but have been taking a thyroid supplement for years. I know the cold extremities are a symptom of low thyroid but with the addition of the Progesterone my thyroid symptoms initially went away so much so that there were days that I forgot to take my thyroid because i felt so well on the progesterone. Could you please help? I'm really getting tired of feeling chilled to the bone. It seems like I'm taking so much progesterone but I'm still experiencing high anxiety, even some intense anger, and pain in my joints about 8 hours after taking around 300mg of Progesterone. This really just started about 3 to 4 weeks ago and I've been taking the progesterone for over 3 months. Could you please point me in the right direction? Thanks!

Comments for Am I using too much Progesterone?

Click here to add your own comments

Nov 26, 2015
Some thoughts
by: Pam

I'm no expert, but it seems to me that if you need thyroid medication, you are being remiss in not taking it. Missed medication could explain the symptoms you are experiencing. It can be far too early in the process to rely on the progesterone alone, or your body's hormones normalizing.

I've been taking chelated magnesium for a few years now, and it really did help with my cold tolerance, and many other things. So many people are deficient!

Since sharing my progesterone experiences online and with friends, I have been deluged with horror stories about using "too much" progesterone. Yet, using the information on this site, it all seems like stories about not using enough!

Because my first month on it, I patiently applied the small amounts and did not feel nearly as well as I do now... applying amounts the side of two large grapes twice a day.

Dec 03, 2015
Magnesium?
by: Em

Hi Pam,
Thanks for your comments. I do continue to take my thyroid medication. It's just odd that I am experiencing symptoms of low thyroid while taking Thyroid supplements as well as progesterone. I would like to know more about the brand and method of application for the magnesium that you take. Is it in tablet form? or powder? Thanks!

Dec 07, 2015
magnesium
by: Pam

Hi Em,

I used chelated magnesium, which has been modified for better absorption. This is distinctly different from the magnesium one takes for constipation. That's not what we are after here :)

Start with one, or even half a one. If we get a bit of laxative effect, back off. If not, take a little more next time.

I was up to six or seven a day for about 10 months. Now one a day will do me, or even less.

We generally don't get enough minerals, and magnesium is one of the most important of them all. Good luck!

Dec 10, 2015
chelated magnesium
by: Em

Hi Pam,
Thanks so much for getting back to me on that. I will purchase some right away.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...